Hail, Elk
- When
- June 13, 12:57 PM EST
- Where
- Elk County, 0.52 mi W of Kaulmont
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.430, -78.560
Public reported penny-sized hail in St. Mary's.
Much like on 12th, increasing low level instability below a relative minimum in temperatures aloft created a rapid destabilization of the atmosphere during the afternoon and evening hours on June 13, 2007. The storm motion was northeast to southwest, which is unusual for summertime convection in Central PA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Much like on 12th, increasing low level instability below a relative minimum in temperatures aloft created a rapid destabilization of the atmosphere during the afternoon and evening hours on June 13, 2007. The storm motion was northeast to southwest, which is unusual for summertime convection in Central PA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 13, 11:08 AM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1208 PM EDT WED JUN 13 2007 .SYNOPSIS... A NEARLY STATIONARY TROUGH OF LOW PRESSURE OVER EASTERN PENNSYLVANIA WILL GRADUALLY PUSH WEST OF THE REGION BY LATE WEDNESDAY. AN AREA OF HIGH PRESSURE WILL THEN BUILD SOUTHWARD FROM NEW ENGLAND. THIS HIGH PRESSURE SYSTEM WILL CONTROL THE WEATHER OVER PENNSYLVANIA UNTIL A COLD FRONT APPROACHES BY THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... IT STILL LOOKS LIKE WE/RE IN FOR ANOTHER ROUND OF AFTN AND EVENING SHWRS/TSTMS TODAY AS WE REMAIN LOCKED IN STAGNANT WX PATTERN ON WESTERN PERIPHERY OF UPPER LOW. WEAK SFC TROF...WHICH FOCUSED CONVECTION OVER THE EASTERN HALF OF THE STATE YESTERDAY...HAS SLIPPED A LITTLE WESTWARD TODAY. THIS WILL PUT THE FOCUS SQUARELY OVER CENTRAL PA. CAPE VALUES ARND 1500J AND DEEP LYR SHEAR BTWN 25-30KTS IS COMPARABLE TO YESTERDAY...AND ENOUGH TO GENERATE ORGANIZED MULTICELLS WITH ISOLATED SVR WX. SPC ALREADY TALKING UP LIKLIHOOD OF WATCH SOON...AND THIS SEEMS PERFECTLY REASONABLE. MADE LITTLE TWEAKS TO TSTM WORDING THIS AFTN/EVENING...BUT REST OF FCST REMAINS UNCHANGED WITH WARM TEMPS AND N/NE WINDS. && .SHORT TERM /THURSDAY/... WK SHORTWAVE ROTATING SOUTHWARD ACROSS THE REGION COULD PROVIDE THE SUPPORT NEEDED TO KEEP SCT SHWRS/TSTMS GOING THRU MUCH OF TONIGHT ACROSS THE SOUTH CENTRAL MTNS. ELSEWHERE...WILL REMOVE MENTION OF PRECIP AFTER MIDNIGHT. HIGH PRESSURE WILL BUILD DOWN THE COAST FROM NEW ENGLAND ON THURSDAY...PUSHING BACKDOOR FRONT AND ASSOCIATED TONGUE OF LL MOISTURE WEST OF PA. EASTERLY FLOW WILL DRAW MUCH COOLER MARITIME AIRMASS INLAND ACROSS CENTRAL PA. MAY HAVE TO DEAL WITH STRATOCU OVR MTNS EARLY THURSDAY. HOWEVER...DON/T SEE MUCH OPPORTUNITY FOR PRECIP...AS MID LVL SUBSIDENCE EXPECTED IN WAKE OF SHORTWAVE PASSING TO OUR SOUTH. LOWER MAV POPS APPEAR MOST REASONABLE...ALTHOUGH CAN/T RULE OUT AN EARLY SHWR OVER THE SC MTNS. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... DRY AND SEASONABLE WEATHER APPEARS LIKELY FRIDAY AND SATURDAY...AS SFC HIGH PRESSURE REMAINS PARKED OFF OF THE MID ATLANTIC COAST. NEXT CHC FOR SHWR/TSTMS NOT UNTIL A WEAKENING COLD FRONT APPROACHES ON SUNDAY. MOST MED RANGE GUIDANCE SUGGESTS HOT WEATHER WILL RETURN EARLY NEXT WEEK...AS UPPER LVL RIDGE BUILDS OVR THE EASTERN CONUS. NEW ECMWF INDICATES 850 TEMPS RISING TO 22C BY MON EVENING. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... LOCAL MVFR TO IFR FLYING CONDITIONS WILL IMPROVE BY 13Z AS FOG DISSIPATES. THE MAJORITY OF THE TIME FROM 13Z THROUGH 17Z WEDNESDAY WILL BE DOMINATED BY VFR CONDITIONS. SCATTERED SHRA/TSRA WILL DEVELOP AROUND OR SHORTLY AFTER 17Z...MAINLY OVER EASTERN TAF SITES...KIPT AND KMDT. THURSDAY INTO SATURDAY...THE MID/UPPER LEVEL COOL POOL OF AIR ASSOCIATED WILL A SLOWLY MOVING UPPER LOW WILL SHIFT SOUTH OF PA. THIS WILL BRING DRY AIR INTO THE REGION...LEADING TO LITTLE IF ANY CHANCE FOR RAIN. SKIES SHOULD BE CLEAR AT NIGHT...AND MOSTLY SUNNY DURING THE DAY DURING THIS PERIOD WITH A LIGHT...MAINLY NORTHEAST WIND. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD NEAR TERM...DANGELO/FITZGERALD SHORT TERM...FITZGERALD LONG TERM...FITZGERALD/TYBURSKI AVIATION...GARTNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 141 PM EDT WED JUN 13 2007 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-141745- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 141 PM EDT WED JUN 13 2007 ...SEVERE THUNDERSTORM WATCH 392 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON IN THE VICINITY OF A WEAK FRONTAL BOUNDARY OVER CENTRAL PENNSYLVANIA. THESE STORMS WILL LIKELY PRODUCE LARGE HAIL AND LOCALLY DAMAGING WIND GUSTS. THE GREATEST RISK OF SEVERE WEATHER WILL BE WEST OF THE SUSQUEHANNA RIVER THROUGH 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1151 AM EDT WED JUN 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG HARPER TAVERN 40.41N 76.57W
06/12/2007 LEBANON PA EMERGENCY MNGR
TREES DOWN.
0508 PM TSTM WND DMG 4 S HERNDON 40.65N 76.85W
06/12/2007 NORTHUMBERLAND PA LAW ENFORCEMENT
TREES DOWN ON WIRES
0545 PM TSTM WND DMG SSE NEWPORT 40.48N 77.13W
06/12/2007 PERRY PA LAW ENFORCEMENT
NUMEROUS TREES DOWN
0605 PM TSTM WND DMG BENTON 41.19N 76.39W
06/12/2007 COLUMBIA PA LAW ENFORCEMENT
TREES DOWN.
0615 PM TSTM WND DMG 2 SSW ORANGEVILLE 41.05N 76.43W
06/12/2007 COLUMBIA PA LAW ENFORCEMENT
TREES DOWN.
0637 PM HAIL HUGHESVILLE 41.24N 76.73W
06/12/2007 M1.00 INCH LYCOMING PA TRAINED SPOTTER
NICKEL TO QUARTER SIZED HAIL FELL FOR 2 MINUTES
0715 PM TSTM WND DMG 4 NNW GREENCASTLE 39.84N 77.76W
06/12/2007 FRANKLIN PA LAW ENFORCEMENT
TREES DOWN
0925 PM TSTM WND DMG BELLWOOD 40.60N 78.33W
06/12/2007 BLAIR PA TRAINED SPOTTER
WIND GUST TO 61 MPH MEASURED ON A ROOFTOP ANEMOMETER.
NUMEROUS LIMBS DOWN.
0932 PM TSTM WND DMG BELLWOOD 40.60N 78.33W
06/12/2007 BLAIR PA LAW ENFORCEMENT
TREES AND WIRES DOWN.
0955 PM TSTM WND DMG PORTAGE 40.39N 78.68W
06/12/2007 CAMBRIA PA EMERGENCY MNGR
TREES AND WIRES DOWN MAINLY NEAR PORTAGE...BUT ALSO
ACROSS MUCH OF THE REST OF THE COUNTY.
&&
MMDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 120 PM EDT WED JUN 13 2007 PAZ010-011-131815- CAMERON-ELK- 120 PM EDT WED JUN 13 2007 ...A STRONG THUNDERSTORM WILL AFFECT CAMERON AND SOUTHEASTERN ELK COUNTIES... AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 24 MILES EAST OF ST. MARYS...MOVING SOUTHWEST AT 15 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CAMERON AROUND 130 PM...DRIFTWOOD AROUND 140 PM...HICKS RUN AROUND 155 PM AND BENEZETTE AROUND 215 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120. FORECASTER: RXR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 132 PM EDT WED JUN 13 2007 PAZ004-131815- WARREN- 132 PM EDT WED JUN 13 2007 ...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY... AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF WARREN...MOVING SOUTHWEST AT 15 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR YOUNGSVILLE AROUND 140 PM...GARLAND AROUND 210 PM AND TIDIOUTE AROUND 215 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62. FORECASTER: RXR
The State College radar (KCCX), 73 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
18 hail, 16 thunderstorm wind, 4 funnel cloud. Local standard time, as filed.
Public reported penny-sized hail in St. Mary's.
Trained spotter reported nickel-sized hail in Pennsdale 2.9 miles north-northwest of Muncy.
Trained spotter reported nickel-sized hail 5 miles east of Hughesville.
CO-OP observer reported penny-sized hail 10 miles north of Youngsville.
Public reported penny-sized hail in Bloomsburg.
Snyder county Emergency Manager reported trees down in Middleburg.
Public reported penny-sized hail in Sandy Ridge.
Schuylkill county 911 center reported numerous wires and large trees down in Deer Lake and Penn Township.
Law Enforcement reported multiple trees down in Sunbury.
Cambria county Emergency Manager reported trees down 1 mile south of East Conemaugh.
NWS Employee reported nickel-sized hail 5 miles south of Millertown on RT 322.
Public reported penny-sized hail in Lancaster.
Lancaster county Emergency Manager reported a tree on a house on Lampeter Road in West Lampeter Township.
Trained Spotter reported a funnel cloud near JCT I-81/RTE 22 near Linglestown.
Trained spotter reported numerous large trees down approximately 2 miles east-northeast of Loysville in Elliotsburg Township.
Public reported nickel-sized hail in Jonestown.
Trained spotter reported penny-sized hail in Hershey.
Public reported penny-sized hail in Harrisburg.
Law Enforcement (PA state police) reported a funnel cloud in the Hershey/Middletown areas. This report was relayed via PEMA.
Law Enforcement reported trees and wires down 3 miles south of Carlise.
Public reported a funnel cloud in southern Cumberland county looking south toward York county. The report was relayed via the Cumberland county 911 center.
Public reported penny-sized hail in Elizabethtown.
Public reported penny-sized hail 1 mile south of Goldsboro.
Public reported a funnel cloud on Coffee House Lane in east Donegal Township. This reported was relayed via the Lancaster county Emergency Manager.
Public reported nickel-sized hail in York Haven.
Law Enforcement reported trees down on wires in Cashtown.
Trained spotter reported trees down, collapsed barn and houses damaged between Marietta and Bainbridge.
Television weathercaster reported hail at station in Richland Township at the JCT of RT 219 and SR 256.
Law Enforcement reported trees down near Orbisonia.
Law Enforcement reported trees down in Saxton.
Law Enforcement reported trees on wires in Chambersburg.
Somerset county Emergency Manager reported trees down in Windber.
Law Enforcement reported trees down 6 miles southwest of Gettsburg in Freedom Township.
Trained spotter reported penny-sized hail 2 miles northeast of Breezewood.
Law Enforcement reported trees down in Everett.
Trained spotter reported penny-sized hail 7 miles west of Harrisonville.
Fire police in Cheynesivlle reported penny-sized hail 5 miles south of Rainsburg.
Law Enforcement reported trees down in Hyndman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27470, 27471, 27472, 27473, 27474, 27488, 27475, 27489, 27490, 27491, 27476, 27477, 27492, 27466, 27493, 27478, 27479, 27480, 27467, 27494, 27468, 27481, 27482, 27469, 27483, 27495, 27496, 27484, 27497, 27498, 27499, 27500, 27501, 27485, 27502, 27486, 27487, 27503.